Anaphylactoid reaction to patch testing with ammonium persulfate
Article first published online: 9 OCT 2008
Volume 55, Issue 1, pages 94–95, January 2000
How to Cite
Perfetti, L., Galdi, E., Biale, C., Garbelli, N. and Moscato, G. (2000), Anaphylactoid reaction to patch testing with ammonium persulfate. Allergy, 55: 94–95. doi: 10.1034/j.1398-9995.2000.00380.x
- Issue published online: 9 OCT 2008
- Article first published online: 9 OCT 2008
- Accepted for publication 26 August 1999
- ammonium persulfate;
- patch test;
- systemic reaction
S ix years after starting her job, a 21-year-old hairdresser developed work-related rhinorrhea, sneezing, dry cough, dyspnea, wheezing, and occasionally neck erythema, which appeared 15 min after starting work, improved on the weekly rest, and disappeared over holidays. Her history was negative for atopy. Patch tests showed a positive reaction to ammonium persulfate (++), which the patient was exposed to at the workplace; on such occasions, rhinitis and dyspnea occurred some hours after patch application.
When we examined the patient to confirm occupational asthma, she had not worked for a week and was asymptomatic.Skin prick test (SPT) and specific IgE (Pharmacia CAP System, Sweden) to common aeroallergens and latex were negative. Total IgE (Pharmacia CAP System, Sweden) was 318 kU/l. VC was 2.97 l (88% predicted) and FEV1 2.66 (91%). After 400 μg inhaled salbutamol, FEV1 increased to 3.09 l. Methacholine PD20FEV1 was 1152 μg. On day 1, a patch with ammonium persulfate 1% in petrolatum was applied on the back, and spirometry was performed hourly ( Fig. 1). By 90 min after the application, cough, dyspnea, nasal obstruction, itching at the site of the patch, and wheals on neck and face had occurred. The patch was removed, showing erythema and wheals. FEV1 progressively decreased with a maximal fall of 49% at 150 min. After inhalation of salbutamol, cough and dyspnea were relieved and FEV1 returned to baseline. The wheals on neck and face disappeared in 2 h. At the patch site, vesicles appeared within 48 h. To exclude spontaneous fluctuations of respiratory function, spirometry was performed hourly on day 2, showing no significant changes. Due to the high degree of hypersensitivity, inhalation challenge with ammonium persulfate, planned to confirm a diagnosis of occupational asthma, was not performed.
Ammonium persulfate is a low-molecular-weight (LMW) chemical used in peroxide hair bleaches. It is a known cause of urticaria, contact dermatitis, rhinitis, and asthma ( 1). By inhalation, it isrecognized as a cause of occupational asthma. Immediate urticarial reactions after inhalation/contact seem to occur principally in asthmatics ( 1).
We have described a systemic reaction, documented by serial spirometry, after patch testing with ammonium persulfate. Head and neck urticaria after patch testing with ammonium persulfate, preceded by a large wheal surrounding the patch, has already been described ( 2). An anaphylactoid reaction to patch testing to another LMW substance, formaldehyde, has been reported ( 3). To our knowledge, this is the first report of an anaphylactoid reaction to the patch test with ammonium persulfate.
In this case, the development of a systemic reaction indicates cutaneous absorption of ammonium persulfate. The mechanism of such a reaction remains unknown, but the relatively short interval between patch application and appearance of symptoms indicates an IgE-mediated reaction, as suggested by the frequent positive SPTs to ammonium and potassium persulfates in subjects occupationally exposed with work-related respiratory symptoms ( 4). In our case, as in the anaphylactic reaction after patch testing with formaldehyde ( 3), there was a history of respiratory symptoms.
Our case suggests the need of a period of observation after application of patches with ammonium persulfate, at least in patients with a history of asthma, where open testing may also be preferable. It also suggests the use of a transparent patch when testing with ammonium persulfate to recognize immediate reactions.
In conclusion, systemic reactions to patch testing, although uncommon, should be taken into consideration, especially in patients with a history of dyspnea.
- 2Asthma and urticaria in hairdressers caused by bleaching agents containing persulfates. Zentralbl Arbeitsmed 1969;3:75 79.& .
Severe bronchial obstruction in a hairdresser after patch testing.